Recurrent Hypoglycemia Secondary to Metformin Toxicity in the Absence of Co-ingestions

A Case Report

Sarah Aldobeaban; Bandr Mzahim; Abdussalam Ali Alshehri

Disclosures

J Med Case Reports. 2018;12(223) 

In This Article

Case Presentation

A 23-year-old Arabic single woman was brought to our emergency department (ED) by her family around 4 hours after intentional metformin ingestion. She was on metformin for weight reduction (her body mass index was 28), as she was found to have polycystic ovarian syndrome (PCOS). She ingested around 60 tablets of 500 mg metformin as a suicide attempt after she experienced a stressful social event. Four years prior, she had undergone a kidney donation to her brother, who had renal failure due to an unknown cause, and otherwise she was healthy. She was not known to have any psychiatric illness or previous suicidal ideation or attempt. There was no history of smoking or alcohol intake. She does not have any family history of diabetes mellitus or mental illnesses. On examination, she was alert and well-nourished but generally fatigued, with no pallor, jaundice, or cyanosis. Her vital signs were as follows: blood pressure 119/65 mmHg, heart rate 122 beat/min, respiratory rate 20 breaths/min, pulse oximetry oxygen saturation 100% on room air, and oral temperature 36.9 °C. She had dry and cool skin, and bilaterally mid-sized pupils, equal and reactive. The rest of her physical examination was unremarkable.

Her bedside point-of-care capillary blood glucose level was checked, and it was low. A peripheral intravenous cannula was inserted, and blood extracted followed by administration of 50 ml (25 g) of 50% dextrose (D50) solution. Her blood glucose level was 6.3 mg/dL in serum chemistry; however, it increased to 106 mg/dL after the D50. After that, 5% dextrose-water solution was initiated as a maintenance infusion. Her blood investigation results are summarized in Table 1. They were unremarkable except for a very low blood glucose level, leukocytosis, hypocalcemia, hyperphosphatemia, and mild creatinine elevation. An initial venous blood gases reading revealed pH: 7.18; PO2: 76.9 mmHg; PCO2: 40.3 mmHg; and bicarbonate of 14.3 mmol/L. Her first lactate level was elevated (8.4 mmol/L), and so a 1 L bolus of Ringer lactate solution was given. Her serial venous blood gases and lactate measurements are shown in Table 2. Results of analyses of her acetaminophen and aspirin levels were negative. In addition, urine analysis as well as urine pregnancy test results were negative.

Two hours later, her capillary blood glucose dropped to 38 mg/dL, and another 50 mL ampule of D50 was infused, which increased her glucose level to 319 mg/dL. During the hospital stay, her blood sugar was monitored frequently (Table 3). As our patient had worsening lactic acidosis, a nephrologist was urgently consulted, and she was admitted to the intensive care unit (ICU). She had a drop in her blood pressure, and so norepinephrine infusion was initiated. After that, continuous renal replacement therapy (CRRT) was started. At around 3 hours later, her blood sugar dropped to 42 mg/dL, and another dextrose bolus was given. After 13 hours of CRRT initiation, the norepinephrine infusion was discontinued, and our patient was hemodynamically stable. The CRRT was continued for 24 hours. Our patient's renal and liver function tests did not worsen and remained within normal limits till hospital discharge.

On day 3, she was transferred to the ward with normal mental status and vital signs. She was tolerating oral intake and did not develop any more hypoglycemic attacks. The psychiatrist was consulted for further assessment and treatment. On the fifth day of hospitalization, our patient was discharged home with a good health status. This patient was provided, as a part of our multidisciplinary discharge planning, with follow-up appointments within 1 month for internal medicine, nephrology, and psychiatry. As per our medical records, this patient did not show up for any of these outpatient follow-up appointments.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....